STD Home > Common Reactions to Emtricitabine and Tenofovir
Common Side Effects of Emtricitabine and Tenofovir
Clinical studies have not evaluated emtricitabine and tenofovir alone for the treatment of HIV, since it is meant to be used along with other HIV medications. In fact, the available information on side effects involves studies that used emtricitabine and tenofovir plus another HIV medication. Therefore, it is difficult to determine whether these side effects are actually due to emtricitabine and tenofovir or the other HIV medications.
In these studies, the most common side effects of emtricitabine and tenofovir (plus another HIV medication) included:
- Dizziness -- in up to 8 percent of people
- Nausea -- up to 8 percent
- Diarrhea -- up to 7 percent
- Fatigue -- up to 7 percent
- Headaches -- up to 5 percent.
Other common side effects (occurring in 1 to 4 percent of people) included:
- Sinus infection
- Upper respiratory tract infection (such as the common cold)
- Sore throat and runny nose
- Stomach pain (abdominal pain)
- Abnormal dreams.
You may experience some or none of the side effects of emtricitabine and tenofovir listed in this article. Unfortunately, it can be difficult to tell whether any particular side effect (such as nausea) is actually caused by emtricitabine and tenofovir or other factors. Therefore, make sure to let your healthcare provider know if you develop any side effects while taking the drug or if something "just does not seem right." While it may not be a side effect of emtricitabine and tenofovir, your healthcare provider will be able to diagnose and treat the problem.